Case Report: Inhaled salbutamol in the successful treatment of life-threatening acute hyperkalaemia in an anaesthetised horse

Read full text
Authors: Madelyn Rollet, Jana Flyps, Ingrid Vernemmen, Gunther van Loon, Stijn Schauvliege
Cited by: 1
References: 42

Abstract

Hyperkalaemia is an uncommon complication of general anaesthesia in healthy horses. This case report describes the occurrence of life-threatening acute hyperkalaemia in a 13-year-old, female French Trotter anaesthetised for experimental right and left atrial 3D electro-anatomical mapping. Intra-operative development of hyperkalaemia (7.55 mmol/L) (Ref. 3.00-4.00 mmol/L) with atrial standstill on ECG necessitated transvenous ventricular pacing while initial treatment with insulin and glucose was initiated. Plasma potassium levels continued to increase (8.00 mmol/L) prompting adjunctive treatment with 5 μg/kg of inhaled salbutamol and intravenous furosemide 0.93 mg/kg. Eight minutes after salbutamol administration, return of spontaneous atrial contraction was observed on echocardiography and plasma potassium concentration rapidly decreased on serial blood samples. To the authors' knowledge, this is the first case report documenting the use of inhaled salbutamol in the treatment of life-threatening acute hyperkalaemia in an anaesthetised horse.

Fields of Study & Subjects

Potassium and Related Disorders Veterinary Equine Medical Research Veterinary Pharmacology and Anesthesia

Publication details

Journal / source
Frontiers in Veterinary Science
Publisher
Frontiers Media SA
Volume
12
Pages
1663681–1663681
Publication date
16 January 2026
Language
EN